[Skip to Content]
[Skip to Content Landing]
Observation
December 2017

Combination Ipilimumab and Nivolumab for Metastatic Melanoma Associated With Ciliochoroidal Effusion and Exudative Retinal Detachment

Author Affiliations
  • 1Department of Ophthalmology, New York University School of Medicine, New York
  • 2Vitreous Retina Macula Consultants of New York, New York
JAMA Ophthalmol. 2017;135(12):1455-1457. doi:10.1001/jamaophthalmol.2017.4872

Treatment of metastatic melanoma has undergone rapid advances with the development of immune checkpoint inhibitors. We report a case of bilateral choroidal effusions and exudative retinal detachments developing in a patient undergoing adjuvant combination ipilimumab and nivolumab for metastatic melanoma.

An African American man is his late 60s presented with a 3-week history of progressively worsening vision and seeing green spots bilaterally. He had an unremarkable ocular history but showed hyperopia with a refractive error of +5.00 diopters. His medical history was significant for stage IIIC metastatic melanoma. On presentation, he was participating in a clinical trial of adjuvant ipilimumab, 3 mg/kg, and nivolumab, 1 mg/kg, at 3-week intervals for treatment of previously resected metastatic melanoma. His first 2 cycles of immunotherapy were 5 weeks and 3 weeks prior to presentation. Because this is a single case report, no institutional review board approval was required. The patient provided written consent to have his case reported.

×